Distributional relationships arising from simple trigonometric formulas

Jones, M. C. (1999). Distributional relationships arising from simple trigonometric formulas. The American Statistician, 53(2) pp. 99–102.

DOI: https://doi.org/10.1080/00031305.1999.10474439

URL: http://www.jstor.org/stable/2685725


The polar representation of a pair (X, Y) of spherically symmetrically distributed random variables provides an attractive route to the known fact that their ratio has a Cauchy distribution. In this note, a variety of other distributional relationships involving X and Y is observed to arise very straightforwardly from the simplest of trigonometric formulas, namely multiple-of-angle formulas and sum-of-angles formulas. Cos and sin formulas yield functions of X and Y-which may be independent standard normals-that have the same distribution as X, and tan formulas yield functions of Cauchy variables that remain Cauchy distributed.

Viewing alternatives


Public Attention

Altmetrics from Altmetric

Number of Citations

Citations from Dimensions
No digital document available to download for this item

Item Actions